E-ISSN 2231-3206 | ISSN 2320-4672
 

Case Report 


Fatal phenytoin-induced Stevens–Johnson syndrome in an elderly person with metastatic lung carcinoma

Asha Madaiah, Hema Narasimhe Gowda.

Cited by (1)

Abstract
Health-care providers must be cautious about the adverse effects of drugs, especially Stevens–Johnson syndrome, which is a potentially fatal condition. Several drugs are at high risk of inducing Stevens–Johnson syndrome including allopurinol, sulfonamides, cephalosporins, quinolones, phenytoin, carbamazepine, and nonsteroidal anti-inflammatory drugs. Owing to high risk of mortality, management of patients requires rapid diagnosis, identification and discontinuation of the causative drug, and specialized support care.

Key words: Stevens–Johnson syndrome; Phenytoin; Immunocompromised


 
ARTICLE TOOLS
Abstract
PDF Fulltext
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Asha Madaiah
Articles by Hema Narasimhe Gowda
on Google
on Google Scholar


REFERENCES
1. Brett AS, Phillips D, Lynn AW. Intravenous immunoglobulin therapy for Stevens–Johnson syndrome. South Med J. 2001;94(3): 342–3. [DOI via Crossref]    [Pubmed]   
2. Tyagi S, Kumar S, Kumar A, Singla M, Singh A. Stevens–Johnson Syndrome—a life threatening skin disorder: a review J Chem Pharm Res. 2010;2(2):618–26.
3. Huff JC, Weston WL, Tonnesen MG. Erythema multiforme: a critical review of characteristics, diagnostic criteria, and causes. J Am Acad Dermatol. 1983;8(6):763–75. [DOI via Crossref]   
4. Britz M, Sibulkin D. Recurrent erythema multiforme and Herpes genitalis (type 2). JAMA. 1975;233(7):812–3. [DOI via Crossref]    [Pubmed]   
5. Gupta SK. Textbook of Pharmacovigilance. 1st edn New Delhi: Jaypee Brothers Medical Publishers.
6. Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. N Engl J Med. 1994;331(19):1272–85. [DOI via Crossref]    [Pubmed]   
7. Roujeau JC, Guillaume JC, Fabre JP, Penso D, Flechet ML, Girre JP. Toxic epidermal necrolysis (Lyell syndrome). Incidence and drug etiology in France, 1981–1985. Arch Dermatol. 1990;126(1):37–42. [DOI via Crossref]    [Pubmed]   
8. Bastuji-Garin S, Rzany B, Stern RS, Shear NH, Naldi L, Roujeau JC. Clinical classification of cases of toxic epidermal necrolysis, Stevens–Johnson syndrome, and erythema multiforme. Arch Dermatol. 1993;129(1):92–6. [DOI via Crossref]    [Pubmed]   
9. Yetiv JZ, Bianchine JR, Owen JA. Etiologic factors of the Stevens– Johnson syndrome. South Med J. 1980;73(5):599–602. [DOI via Crossref]    [Pubmed]   
10. Bianchine JR, Macaraeg PV, Lasagna L, Azarnoff DL, Brunk SF, Hvidberg EF, et al. Drugs as etiologic factors in the Stevens– Johnson syndrome. Am J Med. 1968;44(3):390–405. [DOI via Crossref]   
11. Ward KE, Archambault R, Mersfelder TL. Severe adverse skin reactions to nonsteroidal antiinflammatory drugs: A review of the literature. Am J Health Syst Pharm. 2010;67(3):206–13. [DOI via Crossref]    [Pubmed]   
12. Anne S, Kosanam S, Prasanthi LN. Stevens–Johnson syndrome and toxic epidermal necrolysis: a review Int J Pharmacol Res. 2014; 4(4):158–65.
13. Deore SS, Dandekar RC, Mahajan AM, Shiledar VV. Drug-induced Stevens–Johnson syndrome: A case report. Int J Sci Stud. 2014; 2(4):84–7.
14. Micali G, Linthicum K, Han N, West DP. Increased risk of erythema multiforme major with combination anticonvulsant and radiation therapies. Pharmacotherapy. 1999;19(2):223–7. [DOI via Crossref]    [Pubmed]   
15. Barbosa LA, Teixeira CR. Erythema multiforme associated with prophylactic use of phenytoin during cranial radiation therapy. Am J Health Syst Pharm. 2008;65(11):1048–50. [DOI via Crossref]    [Pubmed]   
16. Arif H, Buchsbaum R, Weintraub D, Koyfman S, Salas-Humara C, Bazil CW, et al. Comparison and predictors of rash associated with 15 antiepileptic drugs. Neurology. 2007;68(120):1701–9. [DOI via Crossref]    [Pubmed]   
17. Ahmed I, Reichenberg J, Lucas A, Shehan JM. Erythema multiforme associated with phenytoin and cranial radiation therapy: a report of three patients and review of the literature. Int J Dermatol. 2004;43(1):67–73. [DOI via Crossref]    [Pubmed]   
18. Cockey GH, Amann ST, Reents SB, Lynch JW. Stevens–Johnson syndrome resulting from whole-brain radiation and phenytoin. Am J Clin Oncol. 1996;19(1):32–4. [DOI via Crossref]    [Pubmed]   
19. Aydin F, Cokluk C, Senturk N, Aydin K, Canturk MT, Turanli AY. Stevens–Johnson syndrome in two patients treated with cranial irradiation and phenytoin. J Eur Acad Dermatol Venereol. 2006; 20(5):588–90. [DOI via Crossref]    [Pubmed]   
20. Kandil AO, Dvorak T, Mignano J, Wu JK, Zhu JJ. Multifocal Stevens– Johnson syndrome after concurrent phenytoin and cranial and thoracic radiation treatment, a case report. Radiat Oncol. 2010; 5:49. [DOI via Crossref]    [Pubmed]    [PMC Free Fulltext]   

This Article Cited By the following articles

Phenytoin
Reactions Weekly 2016; 1595(1): 170.

1
 
How to Cite this Article
Pubmed Style

Asha Madaiah, Hema Narasimhe Gowda. Fatal phenytoin-induced Stevens–Johnson syndrome in an elderly person with metastatic lung carcinoma. Natl J Physiol Pharm Pharmacol. 2016; 6(2): 175-177. doi:10.5455/njppp.2016.6.25122015109


Web Style

Asha Madaiah, Hema Narasimhe Gowda. Fatal phenytoin-induced Stevens–Johnson syndrome in an elderly person with metastatic lung carcinoma. https://www.njppp.com/?mno=211830 [Access: June 02, 2022]. doi:10.5455/njppp.2016.6.25122015109


AMA (American Medical Association) Style

Asha Madaiah, Hema Narasimhe Gowda. Fatal phenytoin-induced Stevens–Johnson syndrome in an elderly person with metastatic lung carcinoma. Natl J Physiol Pharm Pharmacol. 2016; 6(2): 175-177. doi:10.5455/njppp.2016.6.25122015109



Vancouver/ICMJE Style

Asha Madaiah, Hema Narasimhe Gowda. Fatal phenytoin-induced Stevens–Johnson syndrome in an elderly person with metastatic lung carcinoma. Natl J Physiol Pharm Pharmacol. (2016), [cited June 02, 2022]; 6(2): 175-177. doi:10.5455/njppp.2016.6.25122015109



Harvard Style

Asha Madaiah, Hema Narasimhe Gowda (2016) Fatal phenytoin-induced Stevens–Johnson syndrome in an elderly person with metastatic lung carcinoma. Natl J Physiol Pharm Pharmacol, 6 (2), 175-177. doi:10.5455/njppp.2016.6.25122015109



Turabian Style

Asha Madaiah, Hema Narasimhe Gowda. 2016. Fatal phenytoin-induced Stevens–Johnson syndrome in an elderly person with metastatic lung carcinoma. National Journal of Physiology, Pharmacy and Pharmacology, 6 (2), 175-177. doi:10.5455/njppp.2016.6.25122015109



Chicago Style

Asha Madaiah, Hema Narasimhe Gowda. "Fatal phenytoin-induced Stevens–Johnson syndrome in an elderly person with metastatic lung carcinoma." National Journal of Physiology, Pharmacy and Pharmacology 6 (2016), 175-177. doi:10.5455/njppp.2016.6.25122015109



MLA (The Modern Language Association) Style

Asha Madaiah, Hema Narasimhe Gowda. "Fatal phenytoin-induced Stevens–Johnson syndrome in an elderly person with metastatic lung carcinoma." National Journal of Physiology, Pharmacy and Pharmacology 6.2 (2016), 175-177. Print. doi:10.5455/njppp.2016.6.25122015109



APA (American Psychological Association) Style

Asha Madaiah, Hema Narasimhe Gowda (2016) Fatal phenytoin-induced Stevens–Johnson syndrome in an elderly person with metastatic lung carcinoma. National Journal of Physiology, Pharmacy and Pharmacology, 6 (2), 175-177. doi:10.5455/njppp.2016.6.25122015109